News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: adderall prn narcolepsy but resistant hypertension


 TheTeach - Wed Apr 15, 2009 11:41 pm

BACKGROUND: I was diagnosed with narcolepsy at 16, am 66 now, so I have taken modest doses of stimulants (currently 10-15 mg. of generic Adderall daily) for 50 years. In 1995 I was suddenly widowed and within one month had abruptly menopaused and developed HBP. I could not tolerate the side effects of atenolol, so after one year dc'd this. A few more years, and I was put on Accupril. Worked OK. After a few years, added Norvasc 5 mg., then last year increased to 10 mg. So-so control and I began to get one-sided ankle edema. I have faithfully complied with diet, exercise, lifestyle, except for use of CPAP, which I find very difficult. Last month was put on Benicar, to no effect so far. Tomorrow I am to add Bystolic.

QUESTION: If my Adderall is adversely affecting my BP, would there be some answer other than adding more and more BP meds ? (I cannot tolerate "shake-down cruise" side effects for even a few days as I have a demanding, stressful job which does not allow for headaches, fatigue, nausea etc. and I will not take anything that would risk weight gain or sexual side effects.)

N.B. I did try Provigil but could not tolerate side effect. I can't just blow off the HBP, but I still have to drive a car and teach classes so some stimulant is necessary ... Suppose I do lose that last 10 lb. and learn to sleep with a CPAP but the HBP is still not well-controlled? I feel I'm in a stand-off between Cardio and Neuro -- Godzilla vs. Rodan ...
 John Kenyon, CNA - Thu Apr 16, 2009 9:56 pm

User avatar Hi there --

It's an awkward combination of problems, but it shouldn't be this complicated. It seems very often doctors are prone to the Rube Goldberg approach to blood pressure control, which is something I just don't understand. The need for Adderall or something similar is understood, and it shouldn't really jack the BP that much, especially with all the meds you're already taking for BP. The CPAP mask would help part of this, no doubt, and maybe more than you realize (sleep deprivation not only makes us tired -- it can really up the BP); it's not an easy thing to adapt to, but it may be well worth it.

Meanwhile there really ought to be something that would work better (and be simpler) for the high BP. Since you seemingly did well with atenolol (side effects duly noted and pretty well expected with that drug), there may be a different cardioselective beta blocker that would work for you and spare you some of the really annoying side effects. Metaprolol controlled-release has the same once per day dosing, but seems to have a much better record for tolerance with patients, while performing as well as atenolol. There are some others as well, but this one seems to be the most universally well tolerated. I'm not a fan of adding on and combining different families of blood pressure meds, and you're clearly getting some unwanted effects (ankle swelling -- edema -- isn't helpful, and Norvasc is famous for that).

Sometimes the best approach is to basically clear the table and start over. While you obviously can't be without some measure of BP control -- too risky -- you might tolerate a paring down and even a switch, and in the meantime give the CPAP one more shot, as this could play a really big role in BP control anyway.

It's a difficult position to be in, so we have to try and find the thing that will cause the least difficulty and yield optimum results for you. Some suggestions, as above, may help you find that middle ground at leaast. Hope this is helpful. Please follow up wth us as needed. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here